Alert archive / Nebraska / Flash Flood Warnings in 2024

Flash Flood Warning 39, NWS Omaha, NE

August 14, 2024Douglas County, Sarpy County, Nebraska; Pottawattamie County, Iowa

NWS Omaha, NE issued this flash flood warning at Aug 14, 2024, 10:00 PM CDT for Douglas County, Sarpy County, Nebraska; Pottawattamie County, Iowa. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2024, 10:00 PM CDT (03:00 UTC)
Expired
Aug 15, 2024, 2:30 AM CDT
In force
5 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Pottawattamie County, IA, Douglas County, NE, Sarpy County, NE

The radar

The Omaha radar (KOAX), 28 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 10:13 PM CDTFLASH FLOOD2 Wnw Ralston, NEWater over L Street near 102nd.
Aug 14, 10:20 PM CDTFLASH FLOOD2 Ene Ralston, NEWater over L street at 53rd.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1687 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

271 
WGUS53 KOAX 150300
FFWOAX
IAC155-NEC055-153-150730-
/O.NEW.KOAX.FF.W.0039.240815T0300Z-240815T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley NE
1000 PM CDT Wed Aug 14 2024

The National Weather Service in Omaha/Valley has issued a

* Flash Flood Warning for...
  Southwestern Pottawattamie County in southwestern Iowa...
  Southeastern Douglas County in east central Nebraska...
  Northwestern Sarpy County in east central Nebraska...

* Until 230 AM CDT.

* At 1000 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Omaha, western Council Bluffs, Bellevue, Papillion, Ralston, 
  Gretna, Boys Town, Elkhorn, Millard, La Vista, Carter Lake, 
  Chalco, Prairie Queen Recreation Area, Aksarben, Walnut Creek 
  Recreation Area, Zorinsky Lake, Benson, Wehrspann Lake, South 
  Omaha and Midtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4125 9624 4126 9619 4135 9598 4132 9592
      4132 9589 4131 9587 4130 9587 4127 9588
      4124 9590 4119 9592 4111 9620 4114 9628
      4121 9630

FLASH FLOOD...RADAR INDICATED

$$

Pearson
1 follow-up statement
028 
WGUS73 KOAX 150726
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley NE
226 AM CDT Thu Aug 15 2024

IAC155-NEC055-153-150736-
/O.EXP.KOAX.FF.W.0039.000000T0000Z-240815T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pottawattamie IA-Douglas NE-Sarpy NE-
226 AM CDT Thu Aug 15 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 230 AM CDT EARLY THIS MORNING 
FOR SOUTHWESTERN POTTAWATTAMIE, SOUTHEASTERN DOUGLAS AND 
NORTHWESTERN SARPY COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.


&&

LAT...LON 4125 9624 4126 9619 4135 9598 4132 9592
      4132 9589 4131 9587 4130 9587 4127 9588
      4124 9590 4119 9592 4111 9620 4114 9628
      4121 9630

$$

KG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 6:03 PM CDT, 3 hours 57 minutes earlier. Its key messages:

  • Severe storms are possible this evening (10-20% chance). Large hail, damaging winds, tornadoes, and localized heavy rain leading to flooding will be possible.
  • There will be another chance for severe storms Thursday afternoon and evening (5-15%) with primary hazards being damaging winds and large hail.
  • Temperatures stay seasonably warm through early next week with additional chances for nighttime storms.
Area forecast discussion, Aug 14, 6:03 PM CDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
603 PM CDT Wed Aug 14 2024

.KEY MESSAGES...

- Severe storms are possible this evening (10-20% chance). Large
  hail, damaging winds, tornadoes, and localized heavy rain
  leading to flooding will be possible.

- There will be another chance for severe storms Thursday
  afternoon and evening (5-15%) with primary hazards being
  damaging winds and large hail.

- Temperatures stay seasonably warm through early next week with
  additional chances for nighttime storms.

&&

.DISCUSSION...
Issued at 153 PM CDT Wed Aug 14 2024

This afternoon - tonight:

Skies are clearing across eastern Nebraska and southwest Iowa
this afternoon, preparing our area for the potential for severe
storms this evening. A shortwave trough will bring a dry line
boundary through triggering storms sometime between 5 and 8 PM,
with some CAMs showing earlier convection in Kansas expanding
north and developing storms near Gage County around 5 to 6 PM,
and the HRRR holding off on convection until closer to 8 PM. In
either case, the environment is looking very unstable this
afternoon with 3000-4000 J/kg of SB CAPE and strong low-level
shear. Some models have as much as 400+ m2/s2 of 0-3km shear.
Looking closer to the ground, 0-1km shear will be 200+ m2/s2.
This is looking like a much better set-up for severe weather
than 24 hours ago, with potential for 2+ inch hail and damaging
winds of 75 mph. Tornadoes will also be possible due to the high
amount of low-level shear, and LCLs below 1000 m. The area of
greatest potential for severe weather is generally east of
Highway 77 in Nebraska through southwest Iowa. We're expecting
storms to develop initially into supercells, merging into a line
around or just west of the Missouri River. Once the line
develops, the tornado threat will lessen, but not completely go
away, and transition into more of a damaging wind and heavy rain
threat. The severe weather threat should be out of our area by
midnight at the latest.

Thursday:

We have another severe weather threat on Thursday as another
shortwave moves through during the afternoon/evening. This looks
less menacing as we won't be quite as unstable, with SB CAPE
only around 1800-2500 J/kg, and significantly less low-level
shear. There will still be sufficient shear and instability for
a severe potential, however, with the greatest threats being
large hail up to half-dollar-size and damaging winds of 60 mph.
These storms appear to initiate north of I-80 and track into
southeast Nebraska and southwest Iowa during the evening. They
will likely be out of our area by 10 PM.

Friday-Tuesday:

Over the weekend we see the summertime ridge build back up over
the Rocky Mountain region, with temperatures trending upward
across our area. Dry weather is expected on Friday through the
day on Saturday, but we'll have to watch Saturday night into
Sunday as the UL-Jet moves across our area for the potential for
the development of an overnight MCS. Several models develop one,
but vary in location of the system from as far north as the
Dakotas to right over our area. With more of the models staying
dry over our area, right now precipitation potential is low
around 15-20%.

Early next week we see the ridge expand eastward leading to
seasonably warm daytime temperatures and additional chances for
nighttime storm potential.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 603 PM CDT Wed Aug 14 2024

Showers and thunderstorms are developing across portions of
eastern NE as of 6 PM (23z) and that activity will become
increasingly widespread over the next 2-4 hours with KLNK and
KOMA the most likely locations to be impacted. MVFR to
potentially IFR conditions are possible in the heaviest
downpours with locally strong wind gusts as well. The storms are
expected to shift east of the area by 05-06z with winds
switching to west and then northwest.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch until 4 AM CDT Thursday for NEZ052-053-067.
IA...Flood Watch until 4 AM CDT Thursday for IAZ079-080-090-091.

&&

DISCUSSION...McCoy
AVIATION...Mead
Hazardous weather outlook, Aug 14, 1:57 PM CDT, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
157 PM CDT Wed Aug 14 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-150900-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
157 PM CDT Wed Aug 14 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

There is a 10-20% chance of severe storms generally east of
Highway 77, from around 5 PM through midnight. Large hail up to
2.5 inches in diameter, damaging winds up to 75 mph, a couple
tornadoes, and localized flooding will all be possible with severe
storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong to isolated storms will be possible again Thursday
afternoon (5-10% chance) with hail and gusty winds being the
primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into
tonight.

In the hours before

Local storm report, Aug 14, 6:31 PM CDT, 3 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
631 PM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     Hail             2 W Odell               40.05N 96.84W
08/14/2024  E1.00 Inch       Gage               NE   Trained Spotter

&&

mw
Local storm report, Aug 14, 6:52 PM CDT, 3 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
652 PM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     Funnel Cloud     5 W Blue Springs        40.15N 96.76W
08/14/2024                   Gage               NE   Emergency Mngr

            Emergency manager reported funnel cloud.

&&

mw
Local storm report, Aug 14, 8:41 PM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
841 PM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     Tstm Wnd Gst     3 WSW Nemaha            40.31N 95.73W
08/14/2024  M58 MPH          Nemaha             NE   Public

            Personal weather station measured gust.

&&

MW

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:00 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Pawnee30 min
Aug 14, 7:11 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Lancaster, Otoe37 min
Aug 14, 7:33 PM CDTSevere Thunderstorm WarningOAXCass, Johnson, Nemaha, Otoe31 min
Aug 14, 9:24 PM CDTAreal Flood AdvisoryOAXDouglas, Sarpy36 min
Aug 15, 7:12 AM CDTDense Fog AdvisoryOAXButler, Colfax, Cuming, Dodge, Madison, Platte and 2 more108 min
Aug 15, 11:44 AM CDTSpecial Weather StatementOAXAntelope31 min
Aug 15, 12:15 PM CDTSpecial Weather StatementOAXAntelope45 min
Aug 15, 12:26 PM CDTSevere Thunderstorm WarningOAXAntelope, Madison, Pierce34 min
Aug 15, 12:31 PM CDTSpecial Weather StatementOAXMadison44 min
Aug 15, 12:33 PM CDTSpecial Weather StatementOAXKnox27 min
Aug 15, 12:44 PM CDTSevere Thunderstorm WarningOAXCedar, Knox29 min
Aug 15, 12:58 PM CDTSpecial Weather StatementOAXMadison32 min
Aug 15, 1:14 PM CDTSpecial Weather StatementOAXPierce31 min
Aug 15, 1:36 PM CDTSpecial Weather StatementOAXWayne39 min
Aug 14, 8:43 PM CDTSevere Thunderstorm WarningOAXFremont, Page32 min

Nearby

Flash Flood Warnings in Nebraska, 2024Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.